Patient Comments: GERD - Proton Pump Inhibitors

If your GERD symptoms were not relieved by treatment with proton pump inhibitors, did you find other effective treatments?

Published: May 03

I use ginger to help get rid of GERD. I notice that when I have 3-4 pieces a day (crystallized, raw, or dried), I find my GERD almost disappears.

Was this comment helpful?Yes
Published: May 02

For the past six months I have suffered from the globus sensation - the feeling of something stuck in the throat. Also, I have a gurgling sound often when I swallow things, as if liquid is getting 'hung up' at the back of my throat. The worst of it though is that when my throat is at its worst the muscles of my throat feel like they are strained and tight. It's very akin to the feeling of being emotionally upset, although this sensation just occurs at random and doesn't follow any strong emotion. Talking was also difficult as my voice would tire easily and become somewhat raspy.

I was put on Nexium twice/day for a month. The Nexium caused improvement for about two weeks and then no more. I went back and was given Reglan. The Reglan seems to help, but the problem is certainly not gone. I've been on Reglan now for two months. I don't experience as much gurgling at all, and the super tight constricted feeling in my throat has only come when I haven't been compliant with the medicine. However, the lump is still there, albeit not quite as badly as it was before. The problem is, I can't take Reglan for the rest of my life, because of its side effects. I think Tardive dyskinesia would be worse than this horrible throat situation, and both would certainly be terrible.

Was this comment helpful?Yes
Published: May 02

I was prescribed esomeprazole (Nexium) 20mg once a day, but I continue to get burning in my throat and sometimes it affects me when I talk on the phone for more then 20 minutes. My doctor increased that dosage to 20mg twice a day, but I have been on that dosage for a week and so far the burning continues. I have an acid taste in my mouth and sore and dry throat. I am thinking of trying 40 mg once a day. I have a hiatal hernia diagnosed in 2004 and have had reflux since then.

Was this comment helpful?Yes
Published: May 01

I am having pains in my neck and back after I eat and I feel tired, and I can't belch or pas gas. I take Nexium for acid reflux and I have anxiety. I have never associated the two. But when I feel bad after eating and I can't belch and I feel pain in my chest. My heart beats very loud in my ear at night and it is races very fast.

Was this comment helpful?Yes
Published: May 01

It burns when I drink tea or wine and feels like something is sitting in the back of my throat. At times it feels like a knot in my stomach. I also have hoarseness.

Was this comment helpful?Yes
Published: May 01

Initially, Aciphex worked very well for me and I took one per day for nine months and was able to stop without symptoms at all for two years. Then they came back with a vengeance and nothing has helped them. Not the Aciphex not the 40mg of Nexium I have been taking for the past three months. I have constant heartburn and do not know what to do. I am worried about all the consequences that could occur due to the irritation of my esophagus but my doctors seem very nonchalant about it.

Was this comment helpful?Yes
Published: April 30

I am scheduled for an upper GI tomorrow, my symptoms started about a month ago. The feeling of something stuck in my chest/throat is the most annoying, I wake up at night feeling like I can't breath at times, and my skin feels very hot - not to the touch but on the inside of my body, usually in the back of my head. I've been through many tests to find the culprit and so far everything has come back negative hence the upper GI - they gave me Nexium to take but that is not helping my symptoms at all. I'm clueless as to what I could possibly have.

Was this comment helpful?Yes
Published: April 28

Since taking either Nexium or omeprazole (Prilosec), for a diagnosed inflamed esophagus I continue to have a very bitter taste no matter what I eat. It is almost continuous. I did not experience the bitter taste previous to taking these drugs. I do sleep with a wedge and make every effort to avoid any acidic foods. I have also tried eating several small meals as opposed to three larger ones. I do not experience problems during the night. I would appreciate any solution to this problem.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

GERD - Diet Question: What diet and lifestyle changes have you made to improve your GERD and heartburn?
GERD - Causes Question: Do you know what caused your GERD? Please discuss your experience with GERD.
GERD - Complications Question: Did you experience any complications with your GERD? What were they?
GERD - Diagnosis Question: How did your doctors arrive at a diagnosis of GERD?
GERD - Treatment Question: What types of treatment or medication have you received for GERD? What's worked and what hasn't?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

Health Solutions From Our Sponsors